Florida, 2023

Damaging Wind in Florida, September 21, 2023

September 21, 2023 · NWS MFL · 1 event in 1 county or zone

A frontal boundary situated over Central Florida brought a warm and moist airmass over South Florida, which combined with ample lift from mid-level troughing to develop strong thunderstorms over the area during the afternoon and evening. These storms produced strong wind gusts over much of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A frontal boundary situated over Central Florida brought a warm and moist airmass over South Florida, which combined with ample lift from mid-level troughing to develop strong thunderstorms over the area during the afternoon and evening. These storms produced strong wind gusts over much of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 21, 2:33 PM EST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 21, 2:33 PM EST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Miami FL
333 PM EDT Thu Sep 21 2023

...New LONG TERM, MARINE, BEACHES...

.SHORT TERM...
(Rest of today through Friday)
Issued at 127 PM EDT Thu Sep 21 2023

A stalled frontal boundary over Central Florida lingers for another
day. South Florida remains in the warm, moist airmass to the south
of the boundary which will support another day of higher convective
coverage. A pocket of colder air aloft will again mean that strong
storms are possible again today, particularly over northern portions
of South Florida including the Lake Okeechobee region. The lack of a
dominant steering flow will mean that storm motion will be weak with
a persistent risk of excessive rainfall continuing into today. Areas
that have seen antecedent rainfall will need to be monitored for
saturation and potential flooding, particularly urbanized and poorly
drained areas.

A developing area of low pressure aloft off the Carolina coast
will be the main synoptic scale feature of interest to close out
the work week. The potential development of an accompanying
surface low (Potential Tropical Cyclone Sixteen) could help
consolidate moisture away from southern Florida for the weekend
which could help lower shower and thunderstorm chances back to
more towards average for this time of year for Friday. Even with
the potential reduction in rain chances, the cooler air aloft
could still persist which could permit some strong convection
again on Friday.

Temperatures will cool off, relatively speaking, with mid 80s to
lower 90s for maximums and 70s for overnight lows, though some upper
60s are possible inland. The extra cloud cover will also help heat
index values remain below 105 today and below 100 on Friday.

&&

.LONG TERM...
(Friday night through next Wednesday)
Issued at 253 PM EDT Thu Sep 21 2023

The long term period will start off with robust subtropical
ridging over the South-Central U.S., while troughing persists
across the eastern seaboard associated with Potential Tropical
Cyclone 16. While an influx of drier air is expected to push in
Friday night, a resurgence of higher moisture levels is
anticipated for Saturday. This will be facilitated by a shift to
southerly winds in the mid and upper atmosphere as PTC 16 lifts
north into the Mid-Atlantic, and troughing drags down across the
eastern Gulf. Consequently, Probability of Precipitation (PoPs)
are forecast to rise to 70-80% for Saturday and Sunday across
South Florida.

As we transition into next week, the subtropical ridge is
projected to weaken, diminishing the pronounced troughing over our
region. Nonetheless, tropical moisture will likely persist, owing
to sustained southerly flow at the mid-levels, which implies
near-normal rainfall probabilities (50-60% PoPs) for the season.
The convective activity is likely to be driven more by mesoscale
factors such a sea-breezes. Temperature-wise, highs are expected
to hover between the upper 80s and low 90s across the area, with
overnight lows maintaining in the 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 127 PM EDT Thu Sep 21 2023

Intermittent periods of sub-VFR as showers and thunderstorms could
impact terminals through the period, particularly in the afternoon
and evening. Light wind flow will make for a tricky, low-confidence
wind forecast that will be heavily dependent on sea breezes and
other boundaries for direction both today and tomorrow. Short-
fused AMDs will likely be necessary for IFR/LIFR at directly-
impacted terminals. after a reduced range of 50-60% on Friday and
Saturday due to the drier air mass

&&

.MARINE...
Issued at 253 PM EDT Thu Sep 21 2023

A moderate easterly wind regime is anticipated to prevail today,
with wave heights forecast to remain generally at or below 3 feet.
The moderate winds will gradually transition to out of the
northeast on Friday and over the weekend, with northerly swell
building. This may result in hazardous conditions across the
Atlantic waters off Palm Beach and Broward Counties as seas build
to 5 to 7 feet on Saturday. Scattered to numerous showers and
thunderstorms will also be possible through the weekend, and may
result in locally hazardous conditions.

&&

.BEACHES...
Issued at 253 PM EDT Thu Sep 21 2023

A High Risk of Rip Currents continues for the Palm Beaches today
with a moderate risk for the Broward beaches. An elevated risk of
rip currents is likely to persist for the Atlantic beaches through
Friday and over the weekend as east to northeast winds persist and
a northerly swell builds in.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            74  88  75  87 /  50  50  40  50
West Kendall     72  89  72  88 /  40  50  40  50
Opa-Locka        74  89  74  88 /  50  50  40  50
Homestead        73  88  73  87 /  40  50  50  50
Fort Lauderdale  74  87  75  87 /  60  50  40  50
N Ft Lauderdale  74  88  75  87 /  50  50  40  50
Pembroke Pines   74  88  74  87 /  50  50  40  50
West Palm Beach  73  87  74  87 /  40  40  30  50
Boca Raton       74  88  75  88 /  40  50  40  50
Naples           74  91  74  89 /  40  40  30  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for FLZ168.

AM...None.
GM...None.
&&

SHORT TERM...RAG
LONG TERM....Culver
AVIATION...RAG
Hazardous weather outlook, Sep 21, 2:45 PM EST, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
345 PM EDT Thu Sep 21 2023

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
221945-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
345 PM EDT Thu Sep 21 2023

...High Risk of Rip Currents for the Palm Beaches...
...Scattered to Numerous Thunderstorms Today...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...This afternoon and tonight.

Thunderstorms: Scattered to numerous thunderstorms are expected this
afternoon into early evening. Some of the storms may contain gusty
winds, heavy rain, and frequent lightning. A few instances of street
flooding is possible.

Rip Currents: A high risk for rip currents will persist across the
Palm Beaches today, with a moderate risk for the Broward beaches.

Waterspouts: A few waterspouts are possible today across the area
waters.

Heat: Max heat indices around 100 degrees are possible today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered to numerous showers and thunderstorms will be possible
each afternoon into the end of the week and through the upcoming
weekend.

The rip current risk will remain high across the Palm Beaches
through the remainder of the week and into the weekend, while an
elevated risk for rip currents may be present for the beaches of
Miami-Dade and Broward Counties.

Hazardous marine conditions may develop across the local Atlantic
waters off Palm Beach and Broward Counties due to elevated seas
associated with a northerly swell.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report high wind, hail, and
flooding to the National Weather Service forecast office in Miami.

In the hours before

Special weather statement, Sep 21, 4:22 PM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Miami FL
522 PM EDT Thu Sep 21 2023

FLZ071>074-212200-
Inland Broward County FL-Metropolitan Miami Dade FL-
Metro Broward County FL-Inland Miami-Dade County FL-
522 PM EDT Thu Sep 21 2023

...A strong thunderstorm will impact portions of northern Miami-Dade
and southern Broward Counties through 600 PM EDT...

At 522 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud 8 miles
south of Intersection Alligator Alley And Miami Canal, or 17 miles
west of Pembroke Pines, moving east at 15 mph.

HAZARD...Funnel clouds and wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Hialeah, Pembroke Pines, Miramar, Weston, Doral, Hialeah Gardens,
Medley, Intersection I-75 And U.S. 27, Pennsuco, Mile Marker 30 On
Alligator Alley, Intersection Alligator Alley And Miami Canal,
Intersection Krome And U.S. 27, and East Toll Gate On Alligator
Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2574 8072 2612 8082 2621 8039 2583 8034
TIME...MOT...LOC 2122Z 261DEG 13KT 2602 8063

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CWC
Special weather statement, Sep 21, 5:14 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Miami FL
614 PM EDT Thu Sep 21 2023

FLZ067-068-071>074-168-172-173-212300-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metropolitan Miami Dade FL-
Metro Broward County FL-Inland Palm Beach County FL-Inland Miami-
Dade County FL-Metro Palm Beach County FL-
Coastal Miami Dade County FL-
614 PM EDT Thu Sep 21 2023

...A strong thunderstorm will impact portions of northern Miami-Dade,
Broward and south central Palm Beach Counties through 700 PM EDT...

At 614 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud over
Intersection I-75 And Griffin Road, or over Davie, moving east at 25
mph.

HAZARD...Funnel clouds and wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Miami, Hialeah, Fort Lauderdale, Pembroke Pines, Hollywood, Miramar,
Coral Springs, Pompano Beach, Davie, Miami Beach, Plantation,
Sunrise, Boca Raton, Deerfield Beach, Tamarac, Margate, Lighthouse
Point, Lauderdale-By-The-Sea, Surfside, and Miami Gardens.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2610 8011 2611 8012 2605 8011 2591 8013
      2591 8014 2590 8012 2590 8011 2589 8012
      2586 8012 2585 8015 2587 8014 2588 8016
      2586 8018 2585 8016 2585 8024 2583 8050
      2635 8046 2634 8007
TIME...MOT...LOC 2214Z 266DEG 20KT 2609 8033

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

CWC
Special weather statement, Sep 21, 5:26 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Miami FL
626 PM EDT Thu Sep 21 2023

FLZ063-066-067-212300-
Hendry FL-Inland Palm Beach County FL-Glades FL-
626 PM EDT Thu Sep 21 2023

...A strong thunderstorm will impact portions of northeastern Hendry,
west central Palm Beach and south central Glades Counties through 700
PM EDT...

At 626 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm capable of producing a funnel cloud near
Montura, moving southeast at 30 mph.

HAZARD...Funnel clouds and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Funnel clouds occasionally touch down and produce tornadoes
         or waterspouts. Gusty winds could knock down tree limbs and
         blow around unsecured objects.

Locations impacted include...
Belle Glade, Clewiston, South Bay, Moore Haven, Montura, Lake Harbor,
Devils Garden, Harlem, and Lake Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

&&

LAT...LON 2693 8108 2692 8110 2689 8112 2682 8106
      2682 8100 2681 8095 2681 8096 2680 8096
      2677 8094 2673 8085 2670 8082 2669 8075
      2670 8073 2671 8073 2668 8068 2643 8085
      2651 8115 2676 8130 2694 8108
TIME...MOT...LOC 2226Z 300DEG 26KT 2674 8110

FUNNEL CLOUD...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CWC

The radar

The Miami radar (KAMX), 59 km away, was scanning. The volume nearest the first event began at 22:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Broward

When
September 21, 5:40 PM EST
Where
Broward County, 0.93 mi NE of (Fll)ft Laudrdl Intl
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
26.080, -80.140

The WeatherSTEM/FSWN station at Fort Lauderdale-Hollywood International Airport measured a wind gust to 57 knots / 66 mph as a severe thunderstorm moved through the area. Wind gusts up to 55 mph were measured at the same location at 6:53 PM EDT.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141363.